# SDR CA120620008

- Difficulty date: March 26, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna A185F
- Engine: Cont IO520*
- Propeller: Mcauly D2A34C58
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: CN631649F
- Condition: Failed
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: B, A

## Discrepancy

(CAN) ACFT ENG SN 282949-R CRANKCASE FAILURE, 7TH STUD CRANKCASE, CRANKCASE FRETTING ON NR 2 & 3 INTERMEDIATE BEARING SADDLE THRU-BOLT PADS.  WHEN THIS OCCURS, THE PINCH FIT IS LOST ON THE MAIN BEARINGS IN THESE POSITIONS & THEY BECOME LOOSE.  AS A RESULT, THE BEARING TENDS TO SHUFFLE BACK & FORTH WITH THE THRUST OF THE CRANKSHAFT FWD & THEN BACK.  IN THIS CASE, THE BEARING TANGS WERE WORN OFF DUE TO THIS MOVEMENT.  THE MAIN BEARING IN THE NR 2 POSITION STARTED TO COME APART, ALLOWING THE OTHER HALF OF THE BEARING TO MOVE & RIDE UP INTO THE CRANKSHAFT RADIUS CREATING A STRESS RISER.  THE CRANKSHAFT BROKE JUST IN THE FWD RADIUS BELOW NR 2 MAIN JOURNAL, RESULTING IN A CATASTROPHIC FAILURE OF THE ENG.
